Colorado, 2018High Wind in Colorado, March 3 to 4, 2018
March 3 to 4, 2018 · NWS PUB · 2 events in 2 counties and zones
Strong winds, gusting in excess of 80 mph at times were noted over primarily higher terrain locations of southern Colorado. Wind gusts between 58 and 60 mph with this event were recorded near Fort Carson, Walsenburg, Alamosa and Colorado City.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds, gusting in excess of 80 mph at times were noted over primarily higher terrain locations of southern Colorado. Wind gusts between 58 and 60 mph with this event were recorded near Fort Carson, Walsenburg, Alamosa and Colorado City. Wind gusts of 70 mph were measured near La Veta Pass, while a wind gust of 78 mph was observed near the Air Force Academy. A wind gust that clocked 87 mph occurred at the Pikes Peak summit.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 3, 10:41 AM MST, 3 hours 19 minutes earlier.
Area forecast discussion, Mar 3, 10:41 AM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1041 AM MST Sat Mar 3 2018
.SHORT TERM...(Today and tonight)
Issued at 325 AM MST Sat Mar 3 2018
High fire danger is the main concern for today. An upper level trof
will remain over the western U.S. today, and will then move into UT
overnight, leaving southwest flow aloft over CO.
A Red Flag Warning is in effect from 11 AM until 8 PM for the lower
slopes of the eastern mtns, Fremont county and all of the southeast
plains. It is possible that some locations of the eastern plains,
especially along the Arkansas River, may not see winds that are
strong enough for long enough this afternoon to meet the red flag
criteria, but other portions of these counties are expected to meet
the criteria. In the San Luis Valley, there will probably be some
locations, especially in the southern half of the valley, that will
see red flag criteria at times, but not expecting widespread
critical conditions for 3 hrs or longer and will therefore not issue
a fire weather highlight. Temps today will be well above average,
with highs in the 70s over most of the southeast plains, with mainly
mid to upper 60s in El Paso county, and in the mid to upper 50s in
the San Luis Valley, and in the mid 50s to lower 60s in the Upper
Arkansas River Valley. There have been strong winds over the eastern
mtns and will continue this thru the day and thru tonight.
Tonight there will be areas of breezy west to southwest winds and
this will make the low temp forecast quite challenging. Will
generally go a bit warmer than guidance. At this time it looks like
chances for precip will remain west of the forecast area thru the
night, so will leave the forecast dry.
.LONG TERM...(Sunday through Friday)
Issued at 325 AM MST Sat Mar 3 2018
...Strong winds and critical fire weather conditions for Sunday...
Sunday...A strong upper low pressure system will sweep across the
Rocky Mt region Sunday, bringing a quick shot of some snow to the
higher terrain as well as strong winds for the higher elevations as
well as the eastern plains. Snow looks like it will be restricted to
the Continental Divide, and moreso the central mts and northward,
with new snow amounts ranging from 3 to 5 inches. The eastern plains
will remain dry, though the strong downslope winds will produce good
warming and prompt critical fire weather conditions once again.
Therefore, went ahead and upgraded to a Red Flag Warning for the
plains Sunday aftn. Very efficient mixing coupled with the upper jet
is pushing expected winds close to high wind criteria for the
eastern mts, but current forecast grids indicate only spotty high
wind criteria for a couple of hrs. Will have following shifts take
another look to see if some sort of high wind highlight is needed.
Look for highs in the 40s to around 50F for the high valleys, and
60s to mid 70s for the plains.
Monday...The upper low will move across the upper Midwest Monday,
with very strong northwest flow settling in behind it. There is some
indication that this could be another near-critical fire weather
day, as well as another day of potential high winds. With two days
of warnings already in place for today and tomorrow, will not hoist
anything for Monday at this time. Save for a few lingering snow
showers possible over the central mts, expect dry conditions with
temps in the 40s for the high valleys, and 40s to mid 50s for the
plains.
Tuesday through Friday...Dry and breezy through much of the upcoming
work week as northwest flow aloft becomes more westerly by Thu.
Maximum temp readings are forecast to be in the 40s to around 50F
for all areas Tue and Wed, then warm up for Thu and Fri with 50s for
the high valleys, and mid 50s to mid 60s for the plains. Moore
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1035 AM MST Sat Mar 3 2018
VFR conditions are expected during the next 24 hours at all 3 taf
sites; kpub, kals and kcos. The main concern during this period
will be locally gusty southwest winds, especially at KALS and KCOS
this afternoon.
As a heads up...STRONG southwest surface winds are anticipated
tomorrow afternoon across all 3 taf sites.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MST this evening for COZ222-225>237.
Red Flag Warning from 11 AM to 7 PM MST Sunday for COZ226>237.
&&
SHORT TERM...28
LONG TERM...MOORE
AVIATION...HODANISH
Hazardous weather outlook, Mar 3, 5:16 AM MST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
516 AM MST Sat Mar 3 2018
COZ058>089-093>099-041400-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
516 AM MST Sat Mar 3 2018
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Gusty southwest winds this afternoon and early this evening, in
combination with humidities below 15 percent and dry fuels, will
lead to critical fire weather conditions over the southeast plains,
the I-25 corridor and the lower slopes of the eastern mountains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Windy to very windy conditions are expected on Sunday, as the
West Coast storm system sweeps east across the Great Basin and the
Rockies. The passing storm system will bring a period of wind
driven snowfall to the Continental Divide Sunday and Sunday night,
with light to moderate snow accumulations possible.
The strong winds, combined with dry fuels and warm conditions,
will once again support extreme fire danger across the eastern
plains through the afternoon on Sunday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters will not be needed today or tonight.
28/27
High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- March 3, 2:00 PM MST to March 4, 11:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- March 3, 2:00 PM MST to March 4, 11:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Iowa, March 3 to 5, 2018$100,000 · 1 event
- Blizzard and Winter Storm in Montana, March 3 to 6, 201818 events
- Coastal Flood in Connecticut, March 3 to 4, 20182 events
- Strong Wind in New Jersey, March 3, 2018$10,000 · 1 event
- Tornado in California, March 3, 2018EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742005, 742006.